Try it
Psychiatry · Substance use: neonatal abstinence syndrome
Sample itemA 2-day-old term baby of a mother who used heroin throughout pregnancy has a high-pitched cry, tremors, sneezing, yawning, poor feeding, loose stools and excessive sucking. If drug treatment is needed, which is appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Oral morphine in tapering doses
Neonatal abstinence syndrome from opioids is treated supportively first (swaddling, small frequent feeds, minimal stimulation). If scores stay high, an opioid such as oral morphine or methadone is given and tapered slowly over days to weeks.
Option by option
A. Intramuscular chlorpromazine
Chlorpromazine lowers the seizure threshold and is not recommended for neonatal withdrawal.
B. Intravenous naloxone
Naloxone would precipitate abrupt, severe withdrawal and seizures in the opioid-exposed neonate.
C. Oral morphine in tapering doses (correct)
Correct. Replacing the opioid and tapering it gently controls the neonatal withdrawal.
D. Haloperidol
Haloperidol does not treat the autonomic and gastrointestinal features and can cause dystonia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…